Hail, Dickenson
- When
- April 28, 2:50 PM EST
- Where
- Dickenson County, Skeetrock
- Measured
- 2.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -82.420
As nearly stationary front was located near the southern West Virginia border with Virginia during the afternoon of the 28th. More unstable air was located to the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
As nearly stationary front was located near the southern West Virginia border with Virginia during the afternoon of the 28th. More unstable air was located to the southwest. Thunderstorms moved southeast Kentucky, then northeast into Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 2:25 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT MON APR 28 2014 .SYNOPSIS... A WARM FRONT LIFTS NORTH TODAY. ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT INTO WEDNESDAY...BEFORE WEAKENING COLD FRONT FINALLY CREEPS THROUGH. && .NEAR TERM /THROUGH TONIGHT/... THE THUNDERSTORMS ASSOCIATED WITH THE WARM FRONT LIFTING THROUGH THE AREA TODAY HAVE TAPERED OFF BUT NEW ONES ARE BEGINNING TO FIRE IN THE WARM MOIST UNSTABLE AIR TO THE SOUTH. WILL NEED TO KEEP WATCHING THIS AREA AS THERE IS GOOD INSTABILITY AND SHEAR. INITIALLY THE MORE UNSTABLE AIR SPREADS INTO EASTERN KENTUCKY AND SOUTHWEST VIRGINIA BUT LIFTS NORTH INTO SOUTHWEST WEST VIRGINIA AND SOUTHEAST OHIO LATER THIS AFTERNOON BECOMING CENTERED OVER THE TRI STATE AREA THIS EVENING. THUNDERSTORMS WILL TAPER BACK OFF TO MORE ISOLATED TO SCATTERED COVERAGE THROUGH THE OVERNIGHT HOURS. THE BIG UPPER LOW CENTERED OVER THE MIDWEST GRADUALLY SHIFTS GRADUALLY SHIFTS A BIT EAST OVERNIGHT BRINGING THE NEXT MORE ORGANIZED BAND OF SHOWERS AND THUNDERSTORMS OVER THE AREA TUESDAY MORNING. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... PLENTY OF THREATS ACCOMPANY AN UPPER LEVEL LOW AS IT PARKS OVER THE UPPER MIDWEST AND ROTATES WAVES OF ENERGY AROUND IT ON A 100 PLUS KT JET STREAM. KEPT FORECAST WET AND STORMY. TIMING OF THESE WAVES IS QUESTIONABLE DUE TO CHAOTIC NATURE OF THESE TYPES OF SYSTEMS. THE BEST TIMING FOR THE TWO WAVES DURING THIS PERIOD IS THE FIRST PASSES TUESDAY MORNING AROUND 8 AM AND THE SECOND PASSES AROUND THE SAME TIME ON WEDNESDAY MORNING. THE MAIN COLD FRONT ASSOCIATED WITH THIS STORM MOVES THROUGH ON TUESDAY MORNING BRINGING A THREAT OF THUNDERSTORMS. SOME OF THESE STORMS MAY BE STRONG GIVEN THE 0-3 KM BULK SHEAR IN THE REGION RANGES BETWEEN 30 AND 50 KT. LOW CAPE WILL LIKELY INHIBIT MUCH OF THIS LINE FROM BECOMING SEVERE...BUT WILL HAVE TO KEEP AN EYE ON IT. ANOTHER THREAT TO KEEP AN EYE ON IS FLOODING POTENTIAL AS THE SECOND WAVE MOVES THROUGH ON WEDNESDAY MORNING. RIGHT NOW...IT DOES NOT APPEAR TO BE TOO MUCH OF A CONCERN AS THE WAVES MOVE THROUGH AT A FAIRLY GOOD CLIP...BUT ALL IT TAKES IS ONE GOOD THUNDERSTORM TO PRIME AN AREA. MODEL CONSENSUS GIVES PRECIP ACCUMULATIONS AROUND AN INCH AND A HALF FOR THE AREA...GIVEN THE FACT THAT WE ARE STARTING OUT QUITE DRY...IT SHOULD TAKE QUITE A BIT OF RECITATION TO CAUSE FLOODING. && .LONG TERM /THURSDAY THROUGH MONDAY/... LARGE LOW PRESSURE SYSTEM SFC AND ALOFT IS THE MAIN DRIVING FORCE IN THE EXTENDED...GRADUALLY LOSING ITS GRIP ON THE AREA AS IT LIFTS THROUGH EASTERN CANADA NEXT WEEKEND. THE SYSTEM WILL BE AN AGING...SPIRALING OCCLUSION BY THE START OF THE EXTENDED PERIOD...00Z THU. THE OCCLUSION MOVES THROUGH THE FCST AREA WED NT...BRINGING SHOWERS EWD ACROSS THE AREA. THE INSTABILITY AXIS SHOULD ALREADY BE OVER EASTERN PORTIONS OF THE FCST AREA AS OF 00Z THU...AND QUICKLY MOVES E AND WANES AFTER SUNSET. THE REMAINDER OF THE PERIOD IS CHARACTERIZED BY COOLER WEATHER WITH SHOWERS TIED TO THE DIURNAL CYCLE...AND SMALLER UPPER LEVEL DISTURBANCES WITHIN THE FLOW AROUND THE LARGER SYSTEM...ONE THU AND ONE SAT. FOR SAT...SFC HEATING BENEATH THE COOL AIR ALOFT MAY CREATE JUST ENOUGH INSTABILITY FOR AFTERNOON THUNDER,. BY SUN OR SUN NT...A DISTINCTLY SEPARATE DISTURBANCE MAY BE APPROACHING...AS THE LARGE LOW PRESSURE SYSTEM PULLS AWAY. LITTLE CHANGE NEEDED TO TEMPERATURES...BLENDING IN MORE OF WPC AND MOSGUIDE WITH TIME. HAVE VALUES A LITTLE BELOW NORMAL WITH 60S BY DAY AND 40S BY NT...SOME 40S AND 30S RESPECTIVELY IN THE MOUNTAINS...JUST COLD ENOUGH FOR A LITTLE WET SNOW ACROSS THE HIGHER TERRAIN LATE SAT NT INTO EARLY SUN MORNING. HAVE HIGHS A LITTLE HIGHER THAN PREVIOUS FRI. BY SAT...THE ECMWF DIVERGES WITH FLOW BACKING MORE TO THE S FOR A MILDER SOLN THAN THE GFS...CLOSER TO THE COOLER SIDE FOR NOW. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... CONDITIONS WILL REMAIN PRIMARILY VFR BRIEFLY DROPPING TO MVFR DURING BRIEF DOWNPOURS DURING STRONGER SHOWERS OR THUNDERSTORMS. THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND EVENING OVER SOUTHERN AND WESTERN AREAS AND THEN AGAIN TUESDAY MORNING AS A STRONGER MORE ORGANIZED BAND MOVES THROUGH BETWEEN 11Z WEST AND 14Z EAST. EXPECT TO SEE CONDITIONS DROP TO MVFR FOR SEVERAL HOURS AS THE TUE MORNING BAND MOVES THROUGH. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND DURATION OF MVFR CONDITIONS ASSOCIATED WITH THE MORE ORGANIZED SHOWERS AND THUNDERSTORM BANDS MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H M H H H H H H H H M M BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M M M M M H H H H H H H PKB CONSISTENCY M M M M M H H H H H H M CKB CONSISTENCY M M M M M H H H H H H H AFTER 18Z TUESDAY... IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS AT VARIOUS TIMES THROUGH WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JW/JR NEAR TERM...JR SHORT TERM...JW LONG TERM...TRM AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT MON APR 28 2014 WVZ010-011-013>020-024>040-046-047-291900- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 300 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-291900- DICKENSON-BUCHANAN- 300 PM EDT MON APR 28 2014 ...TORNADO WATCH 110 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-291900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD- 300 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO EARLY WEDNESDAY MORNING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A home weather station reported a gust to 63 mph. However, the only visible effects was a loose piece of corrugated metal got blown into a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504044, 503477.